Perioperative: heparin-induced thrombocytopenia: practice question

A General Surgery question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Surgery · Perioperative: heparin-induced thrombocytopenia

Sample item

A 60-year-old man receiving enoxaparin after colectomy has a platelet count that falls from 280 to 90 x 10^9/L on day 8, with a new calf deep vein thrombosis and necrotic skin lesions at injection sites. What is the best management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Stop all heparin and start a non-heparin anticoagulant such as argatroban

Heparin-induced thrombocytopenia type II is an immune reaction with antibodies to platelet factor 4-heparin complexes, typically 5 to 10 days after exposure, causing thrombocytopenia and paradoxical thrombosis. All heparin, including flushes, is stopped and a non-heparin anticoagulant (argatroban, bivalirudin, fondaparinux) is started. Warfarin is started only after platelets recover.

Option by option

  • A. Start warfarin immediately

    Warfarin alone can precipitate venous limb gangrene through protein C depletion in acute HIT.

  • B. Switch to unfractionated heparin

    Unfractionated heparin cross-reacts with the same antibodies.

  • C. Transfuse platelets and continue enoxaparin

    Platelet transfusion may fuel thrombosis, and continuing heparin perpetuates the reaction.

  • D. Stop all heparin and start a non-heparin anticoagulant such as argatroban (correct)

    Removing the trigger and using an alternative anticoagulant treats the prothrombotic state.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Surgery questions

Questions about this General Surgery question

What is the answer to this General Surgery question?

The best answer is D, Stop all heparin and start a non-heparin anticoagulant such as argatroban. Heparin-induced thrombocytopenia type II is an immune reaction with antibodies to platelet factor 4-heparin complexes, typically 5 to 10 days after exposure, causing thrombocytopenia and paradoxical thrombosis.

Why is "Start warfarin immediately" not the answer?

Warfarin alone can precipitate venous limb gangrene through protein C depletion in acute HIT.

Why is "Switch to unfractionated heparin" not the answer?

Unfractionated heparin cross-reacts with the same antibodies.

Why is "Transfuse platelets and continue enoxaparin" not the answer?

Platelet transfusion may fuel thrombosis, and continuing heparin perpetuates the reaction.

What concept does this question test?

It tests Perioperative: heparin-induced thrombocytopenia in General Surgery. All heparin, including flushes, is stopped and a non-heparin anticoagulant (argatroban, bivalirudin, fondaparinux) is started. Warfarin is started only after platelets recover.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Perioperative: heparin-induced thrombocytopenia?

Learn classic signs and eponyms alongside what they diagnose. Then use the flashcards and the other General Surgery questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.